Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 67, NWS Des Moines, IA

May 25, 2008Boone County, Dallas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 25, 2008, 8:02 PM CDT for Boone County, Dallas County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2008, 8:02 PM CDT (01:02 UTC)
Expired
May 25, 2008, 8:45 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Boone County, IA, Dallas County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 7:54 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
2817 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 260101
SVRDMX
IAC015-049-260145-
/O.NEW.KDMX.SV.W.0067.080526T0102Z-080526T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
802 PM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BOONE COUNTY IN CENTRAL IOWA...
  NORTHERN DALLAS COUNTY IN CENTRAL IOWA...

* UNTIL 845 PM CDT.

* AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 16
  MILES SOUTHWEST OF PERRY...OR 41 MILES WEST OF DES MOINES...AND
  MOVING EAST AT 42 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PERRY BY 820 PM CDT...
  MINBURN...BOUTON AND DALLAS CENTER BY 825 PM CDT...
  WOODWARD BY 830 PM CDT...
  GRANGER AND MADRID BY 840 PM CDT...

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 70 AND 73.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR
IOWA.

LAT...LON 4185 9417 4192 9379 4186 9380 4186 9382
      4170 9382 4161 9383 4168 9429 4171 9429
TIME...MOT...LOC 0102Z 263DEG 36KT 4175 9432

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:38 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, May 25, 3:38 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
338 PM CDT SUN MAY 25 2008

.DISCUSSION...
FOCUS IS ON DEVELOPING WEATHER. AMPLE MOISTURE IN PLACE AS 70
DEGREE DEW POINTS STREAMING INTO THE CWA. SC LOW IN MN WITH A WARM
FRONT EXTENDING DOWN FM WRN MN INTO ERN IA AND A COLD FRONT FM THE
DAKOTAS INTO ERN NEB WILL SINK SE THROUGH TONIGHT. THE FRONT WILL
SETTLE SOUTH OF IA LATE MONDAY MORNING. ALL MODES OF SEVERE
WEATHER POSSIBLE WITH 4000-5000 J/KG CAPE OVER THE CWA ALONG WITH
50+ KNOTS OF SHEAR. THE CAP IS VIRTUALLY GONE AS WELL AND WITH
THE SUN BREAKING OUT THERE WILL BE RAPID DESTABILIZATION ACROSS
THE CWA WITH STORMS EXPECTED TO RAPIDLY EVOLVE AND BECOME SEVERE.
THE SCENARIO HAS NOT CHANGED IN EVOLVING A COMPLEX OF STORMS OVER
SRN IA TONGIGHT WITH AN INCREASING HEAVY RAIN THREAT AFTER THE
SEVERE EVENT THIS EVENING. AS A RESULT THE FLASH FLOOD WATCH WILL
REMAIN IN PLACE.

THE ACTIVE WEATHER PATTERN CONTINUES AS FLOW BECOMES MORE ZONAL
AND SEVERAL SHORTWAVES PUSH ACROSS THE CWA. NEXT SYSTEM HAS
ALREADY BEEN ADVERTISED FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT
THEN AGAIN MONDAY AND MONDAY NIGHT. AT THIS POINT SEVERE POTENTIAL
LOOKS DECENT FOR THE FRIDAY SYSTEM BUT THERE IS SOME QUESTION ON
TRACK AND TIMING FOR THE MONDAY SYSTEM MAKING IT DIFFICULT TO
DETERMINE ANY SEVERE POTENTIAL AT THIS POINT.

AS FOR TEMPS...A COOL DOWN IS EXPECTED IN THE WAKE OF THIS SYSTEM
WITH HIGHS DIPPING INTO THE 60S AND 70S BUT AS FLOW BECOMES
ZONAL...HIGHS SHOULD BE CLOSER TO NORMAL BY MIDWEEK.

&&

.AVIATION...25/18Z
LOW STRATUS DECK PERSISTED THROUGH MUCH OF THE MORNING HOURS IN
CENTRAL IOWA. BY 18Z...EXPECT ST GO THIN AND DISSIPATE. CDFRONT
MOVG INTO NW IA THIS AFTERNOON SHOULD BE THE FOCUS FOR TSTM
DEVELOPMENT. WL FORECAST 3-4 HOUR TSTM PERIOD IN THE TAF/S AT THE
MOST LIKELY TIMES. IN TIMES WHERE TSTMS ARE STILL PSBL WILL US
VCTS IN TAFS. FRONTAL BOUNDARY SHOULD BE IN SRN IA/NRN MO BY END
OF FCST PD SHIFTING THE TSTM CHANCES SOUTH.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
MORNING FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS-
CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS-
MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-
STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

&&

AVIATION...JOHNSON
SHORT TERM/LONG TERM...FAB
Hazardous weather outlook, May 25, 8:31 AM CDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
831 AM CDT SUN MAY 25 2008

IAZ044>050-057>062-070>075-081>086-092>097-261345-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
831 AM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE
DAY. HOWEVER...MORE INTENSE STORMS ARE FORECAST TO DEVELOP LATE
THIS AFTERNOON ACROSS WESTERN IOWA. THESE STORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO
BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING TIME FRAMES. THE
STORMS ARE FORECAST TO CONSOLIDATE OVERNIGHT WITH HEAVY RAINS
ACROSS PORTIONS OF CENTRAL IOWA. SEVERAL INCHES OF NEW RAIN ARE
POSSIBLE LEADING TO FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR CENTRAL AND SOUTHERN IOWA TONIGHT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE DES MOINES WEBSITE FOR ADDITIONAL
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THREATS FOR THUNDERSTORMS WILL CONTINUE INTO MONDAY AND
EARLY TUESDAY AS WELL AS THURSDAY NIGHT INTO LATE FRIDAY. THE
THREAT FOR SEVERE WEATHER APPEARS LIMITED EARLY IN THE WEEK
ALTHOUGH THE POSSIBILITY OF HEAVY RAINS WILL PERSIST. SEVERE
WEATHER WILL BE POSSIBLE ON THURSDAY NIGHT INTO FRIDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON INTO TONIGHT.
SPOTTER MAY ALSO BE NEEDED THURSDAY NIGHT INTO FRIDAY. AN
EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR NOON TODAY.

IAZ004>007-015>017-023>028-033>039-261345-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
831 AM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE
DAY. HOWEVER...MORE INTENSE STORMS ARE FORECAST TO DEVELOP LATE
THIS AFTERNOON ACROSS WESTERN IOWA. THESE STORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO
BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING TIME FRAMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED THURSDAY NIGHT INTO FRIDAY. SEVERE
WEATHER IS POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON INTO TONIGHT.
SPOTTER MAY ALSO BE NEEDED THURSDAY NIGHT INTO FRIDAY. AN
EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR NOON
TODAY.

In the hours before

Local storm report, May 25, 6:30 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TORNADO          6 SE OSCEOLA            40.97N 93.70W
05/25/2008                   CLARKE             IA   TRAINED SPOTTER

&&

BF
Local storm report, May 25, 6:36 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          2 SE OSCEOLA            41.01N 93.75W
05/25/2008                   CLARKE             IA   AMATEUR RADIO

            TORNADO REPORTED SOUTHEAST OF OSCEOLA AT 270TH STREET.

&&

RK
Local storm report, May 25, 6:50 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     6 S JANESVILLE          42.56N 92.46W
05/25/2008                   BLACK HAWK         IA   NWS EMPLOYEE

            NUMEROUS RECREATIONAL VEHICLES AT DEALERSHIP DESTROYED.
            LIKELY STRAIGHT LINE WIND DAMAGE.

&&

RK
Local storm report, May 25, 7:30 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
730 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             6 E AUDUBON AIRPORT     41.72N 94.80W
05/25/2008  E0.88 INCH       AUDUBON            IA   TRAINED SPOTTER

&&

JJOHNSON
Local storm report, May 25, 7:57 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
757 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             5 E YALE                41.78N 94.26W
05/25/2008  E1.75 INCH       DALLAS             IA   EMERGENCY MNGR

            AT SPRINGBROOK STATE PARK.

&&

RK
Local storm report, May 25, 8:01 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
801 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             3 W YALE                41.77N 94.42W
05/25/2008  E1.75 INCH       GUTHRIE            IA   TRAINED SPOTTER

&&

RK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:14 PM CDTSevere Thunderstorm WarningDMXBremer46 min
May 25, 7:15 PM CDTSevere Thunderstorm WarningDMXDallas, Greene, Guthrie45 min
May 25, 7:19 PM CDTSevere Thunderstorm WarningDMXAudubon26 min
May 25, 7:38 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Story52 min
May 25, 7:44 PM CDTTornado WarningDMXGuthrie46 min
May 25, 7:50 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer40 min
May 25, 7:57 PM CDTSevere Thunderstorm WarningDMXHamilton, Hardin63 min
May 25, 8:05 PM CDTSevere Thunderstorm WarningDMXPolk40 min
May 25, 8:11 PM CDTSevere Thunderstorm WarningDMXDallas19 min
May 25, 8:16 PM CDTTornado WarningDMXGrundy, Hardin, Marshall, Story44 min
May 25, 8:27 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Butler, Grundy33 min
May 25, 8:29 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Taylor, Union46 min
May 25, 8:44 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor46 min
May 25, 8:46 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story44 min
May 25, 8:54 PM CDTSevere Thunderstorm WarningDMXDallas, Jasper, Madison, Polk, Warren51 min
May 25, 8:58 PM CDTSevere Thunderstorm WarningDMXGrundy, Tama47 min
May 25, 9:01 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie44 min
May 25, 9:09 PM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Madison, Union, Warren51 min
May 25, 9:21 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Madison, Polk39 min
May 25, 9:25 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie, Polk50 min
May 25, 9:29 PM CDTSevere Thunderstorm WarningDMXTama46 min
May 25, 9:31 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold44 min
May 25, 9:31 PM CDTSevere Thunderstorm WarningDMXJasper, Polk44 min
May 25, 9:42 PM CDTSevere Thunderstorm WarningDMXPolk, Warren48 min
May 25, 9:59 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Jasper, Polk, Story46 min
May 25, 10:03 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion42 min
May 25, 10:12 PM CDTSevere Thunderstorm WarningDMXTama48 min
May 25, 10:15 PM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne45 min
May 25, 10:20 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Hamilton, Hardin, Story, Webster40 min
May 25, 10:21 PM CDTFlash Flood WarningDMXTama113 min
May 25, 10:35 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek40 min
May 25, 10:43 PM CDTSevere Thunderstorm WarningDMXMarshall, Story36 min
May 25, 10:48 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis42 min
May 25, 10:52 PM CDTTornado WarningDMXPoweshiek23 min
May 25, 11:00 PM CDTSevere Thunderstorm WarningDMXMonroe, Wapello45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.